The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

New here- Med Questions


#1

A brief timeline of how I got here:
February 2018: Felt fullness in right ear. This lasted 2-4 weeks.

April -August 2018: Started to get dizzy spells with a bad sore throat. They are just quick moments of dizziness, unsteadiness, but happen frequently. Some days are worse than others and some days I would feel fine to the point I would forgot about it all, but then it would come back in a few weeks. I have had some ringing in the ears and pulsing in the ears throughout this. In August I started to get the heavy head feeling when scrolling on my computer or phone, along with some nausea, and blurred vision. I also get tingling in the hands often. I have also had 2 episodes of more vertigo like dizziness when laying in bed.

August 2018: Went to ENT, did VNG test, and ENT thinks it could be vestibular migraines. He prescribed Verapamil.

Currently: I am still feeling the dizzy spells, but I am able to function. I just went out and ran errands- Target, grocery store, etc for a few hours without any trouble. I have ear fullness that comes and goes throughout the day which started about 6 weeks ago. I have been taking 400-500mg of Magnesium, Feverfew, and am following the Migraine diet (found Lauren Kossack’s blog post and printed that out) for about 10 days. I feel like it is helping.

My question: My anxiety is really getting bad. I’m having a hard time sleeping- falling asleep and staying asleep, and waking around 4:30am and not going back to sleep. Should I take something to tackle the anxiety first, see how I feel in a month or so, then possibly start the Verapamil? I’d say as far as the dizziness I am at like 85-90%. The anxiety is what is really throwing me off.

Thanks for your time :slight_smile:


#2

Hi, and welcome despite the circumstances that bring you here.

I’ll answer a question … with a question

Where do you feel the anxiety is coming from?

Therein lies your answer. MAV and anxiety go hand in hand. Common and perfectly natural. All the uncertainties involved.

Whether or not to take medication is a very personal decision to make. It’s easy to obtain medication which is supposed to help anxiety. Wouldn’t it be better to resolve whatever is causing the anxiety instead. Sometimes I know that’s truly impossible to do but the decision must be yours ultimately. It’s easy to try medication but often very difficult to quit it. There are other ways to deal with anxiety, relaxation, counselling, CBT etc, etc which don’t involve medication. Only you know how bad it is, have a sense what’s causing it maybe, and know your own strengths to cope with it.

If you decide to medicate for the anxiety might be worth discusding with your medical professional whether Effexor, which at higher doses will treat both conditions, might be better to try than Verapamil. However there may be valid reasons you shouldn’t take Effexor in the first place. It is however common medical practice to try to treat two comorbid conditions with one medication where possible so I should discuss it with them soon as you can. Helen


#3

Yeah, anxiety can be a big problem with all this. I’ve found that the Verapamil can help get the anxiety down by making you tired and sleepy and a bit more relaxed. Be careful starting at too large a dose with Verapamil or it may increase anxiety a bit. I would encourage you to start Verapamil earlier but at a lower dose, say 40mg or something like that at bed time. That’s what I did and it worked out well for me.

CBD oil can also help a bit I think, not sure where you are located.

I’ve also found that putting my palms over my eyes and focusing on the black is helpful. Try to get your eyes to calm down and be able to stare into the blackness. I found this in a book I am reading called “The Brain’s Way of Healing” (thanks @dizzy3). With vestibular disorders, the eyes are soooo over used that much of the anxiety comes from your eyes being so tired you don’t want to look at anything anymore. So, you aren’t loosing your mind, your mind is largely not the problem, its anxiety of the body. So try to use your mind to figure out which areas of your body are being overused and try to find ways to give them some relief. Have you tried migraine glasses that have a rose or orange tint? That can help a lot too.

You got this! Keep going!

(NB from admin: these images link to products members have found helpful and at the same time help fund the site: As an Amazon Associate I earn from qualifying purchases. More recommended products here. Thanks for your support!)

“The Brain’s Way of Healing”
More recommended books here

#4

Thanks for your thoughts. I’ll look into Effexor also.


#5

Did you initially have trouble sleeping on the Verapamil?

I will say I have some other things going on in life that might be causing some anxiety, but probably most of it is coming from the MAV.

I just got some Hemp Seed oil so I am going to give that a go, as well as some other mood supplements. I totally would like to treat this with supplements if possible, but I also want to feel as good as I can so it’s so hard to know what will get me there!

I’ll look into the book and glasses as well. Thank you so much :slight_smile:


#6

Trial and error. That’s what will get you there. No other way I’m afraid.

Some plp manage without meds. I know I wouldn’t. I did try at beginning simply because I knew no other way because I was misdiagnosed as BPPV,

@ander454 will pick up on yr points addressed to him, I’m sure. Helen


#7

Agree with @ander454, the anxiety comes from the body not knowing what is happening. If your main problem is sleeping, start with supplements. There are many, I think once you start sleeping you are going to feel better. Valerian root, CBD oil, magnesium glycinate are just a few.
Also exercise, meditation, long walks are helpful to get you tired. I recently have found putting nice music and dancing with my son very relaxing!

It is a good sign that the dizziness is not 24/7, I think you can heal quicker.

Good luck!

Laura


#8

I would also consider Amitriptyline, which is an anxiety drug as well as used for motion intolerance (and nausea reduction) and very useful for getting to sleep. It’s generic, well known and well tolerated. It helped me within 4 days!

It also came top of our med poll!

I listed my pro’s and con’s of it here.


#10

Thank you so much. I am actually going to see my Dr today to get some blood work results (just to make sure nothing else is going on here). So, I may ask to get on something today. I have tried sertraline in the past (before MAV- postpartum, and am off it now) and did well on it, but when reading the side effects I had read that many people have trouble sleeping on it. I do not need that!!

When you say helped you in 4 days, helped with the dizziness, motion stuff or sleep/anxiety?


#11

All three.

Don’t get me wrong, it’s not a silver bullet, but it was very helpful. And it’s one of the more ‘faster acting’ medications available for the condition.


#13

I had trouble sleeping regardless of the meds. I tried supplements and diet as well for a long time before Verapamil but it wasn’t enough. Verapamil is an old school med for migraines, its well tolerated but it can definitely give you some side effects, particularly when you start. And its so easy to blame the meds for feeling like crap, so be aware of that.

I agree with Laura, if you have intermittent dizzy spells, you probably will get this under control faster that lots of us who have gone chronic.

Erik


#14

Yes, if I could do it again, I would probably start with this one. The blood pressure meds seem to take a longer time to start working, but it does depend on the individual I suppose. But also with Verapamil I don’t notice much reproductive system side effects which is also something consider because antidepressants can really affect that as well.


#15

Thanks! I saw my Dr today and am starting with 10mg of Amitriptyline and will likely go up to 20mg depending on how I feel. I hope this goes well!

Thanks for the positive vibes on getting this under control :slight_smile:


#16

Thank you! I sure hope I can heal quickly! It has come on slowly thankfully. I plan to incorporate more exercise into my days too. I just got some hemp seed oil and have some sleep type supplements on the way that have valerian in them.


#17

good luck, I think Ami will help you sleep. Keep us posted!


#18

Yes, that’s a good risk to bring up. It did effect me a little bit. And let’s call a spade a spade: it can lower your libido. No issue with, ahem, ‘function’ but it can make you less interested in that whole shenanigans. :stuck_out_tongue_winking_eye:


#19

No straining. Long walks if possible which are very good for reducing anxiety too: if you are feeling especially anxious, get out the house and go for a walk!!


#20

And how ! I try not to ‘What If’ but I had what turned out to be MAV for 12 years undiagnosed and intermittent and often wonder if somebody had recognised it during that period, when my balance was still stable enough to reset itself, “What Might Have Been”! Helen